Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2003, 7:50 PM EST for Morgan County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 7:50 PM EST (00:50 UTC)
- Expired
- May 28, 2003, 8:30 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Morgan County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2573 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 290050 SVRIND INC109-290130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 750 PM EST WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN CENTRAL INDIANA * UNTIL 830 PM EST * AT 745 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF LAKE HART...BLOOMINGTON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETHANY AT 755 PM EST MARTINSVILLE AT 805 PM EST THE MAIN THREAT FROM THIS STORM WILL BE DAMAGING WIND. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3938 8661 3938 8632 3960 8624 3959 8658 $$ PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:15 PM EST, 5 hours 35 minutes earlier.
Area forecast discussion, May 28, 2:15 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 215 PM EST WED MAY 28 2003 PROBLEM THIS FCST IS PCPN CHC TONIGHT AND WITH FRI SYSTEM. STORMS FIRING IN NRN IL AND SRN WI BEHIND SHRA AREA. DEWPOINTS HAVE REACHED INTO LOWER 60S ACROSS WC IL AND EXPECT DEWPOINTS HERE TO REACH UPPER 50S AT LEAST. SHORT WAVE AND CDFNT TRIGGERING SCT TSHRA SHOULD MOVE SE ACROSS MOST OF CWA THIS EVENING WHILE RESIDUAL SHRA CONTINUE INTO DAYBREAK HOURS IN ERN CWA THUR. SUFFICIENT INSTABILITY AND FAIR SHEAR MAY LEAD TO SCT HAIL STORMS AND PERHAPS AN ISOLD WIND EVENT THIS EVE OVER WRN CWA. ETA APPEARS TO BE SLIGHTLY BETTER ON TIMING OF FIELDS EARLY IN PERIOD SO WILL LEAN TO THAT WITH HIGHER POPS THAN AVN MOS. LATER PERIODS GFS HAS REMAIN CONISTENT ON SPEED OF FRI SAT SYSTEM THOUGH STRENGTH AND POSITION OF UPPER AND SFC TROF MAY LIMIT IMPACT ON CWA WITH BETTER PCPN AND STORM CHCS NORTH. HOWEVER...STRONG WARM ADVECTION AND SOME SUN FRI SHOULD LEAD US BACK TO MID AND UPPER 70S THEN. STRONG TROF OVER AND THEN EAST OF US THIS WEEKEND TO RETURN THE BELOW NORM TEMPS THAT WILL THEN MODERATE INTO EARLY NEXT WEEK AHEAD OF NEXT SYSTEM THREATENING WITH PCPN WED. WL GO WITH LIKELY POPS ALL ZONES TONIGHT WITH PRETTY DECENT CONVERGENCE ALONG CDFNT. AGAIN RESIDUAL SCT SHRA UNDER UPR TROF IN ERN CWA THU MORN. CHC TSHRA FRI WITH NEXT FAIRLY STG SYSTEM. HAVE GONE BLEND OF AVN...NGM AND ETA MOS DATA FOR TEMPS AS AVN APPEARED BIT TOO COOL OVER MOST PERIODS AND NGM AND ETA BIT TOO WARM. CLOUDS TONIGHT WITH HIGHER DEWPOINTS SHOULD KEEP MINS TO 50S TONIGHT. SUN AND STRONG WRM ADVECTION FRI FAVORS WARMER FWC MET DATA BUT DOUBT 80S WILL OCCUR. .IND...NONE. DRT
Hazardous weather outlook, May 28, 6:22 PM EST, 1 hour 28 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1212 PM EST WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE WEATHER CONTINUES THIS AFTERNOON OVER WEST CENTRAL AND SOUTHWEST INDIANA...INCLUDING THE TERRE HAUTE... BLOOMINGTON AND VINCENNES AREAS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT FROM MID AFTERNOON THROUGH LATE EVENING. NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REMAINDER OF CENTRAL INDIANA INCLUDING INDIANAPOLIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER WEST CENTRAL AND SOUTHWEST INDIANA. DRT
In the hours before
Local storm report, May 28, 3:09 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0309 PM EST WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 SE SHELBYVILLE IN 58 MPH WIND GUST
05/28/03 SHELBY REPORT RELAYED BY AMATEUR
RADIO SPOTTER.
NIELDLocal storm report, May 28, 3:44 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0344 PM EST WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 3 N RUSHVILLE IN WIND DAMAGE
05/28/03 RUSH TREES DOWNED. REPORTED BY
COUNTY SHERIFF.
DRTLocal storm report, May 28, 7:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0707 PM EST WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM ROCKVILLE IN 0.75 IN HAIL
05/28/03 PARKE RREPORTED BY AMATEUR
RADIO.
NIELDLocal storm report, May 28, 7:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0744 PM EST WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM CLOVERDALE IN 0.75 IN HAIL
05/28/03 PUTNAM REPORTED BY EMERGENCY
SERVICES.
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM EST | Severe Thunderstorm Warning | IND | Parke | 44 min |
| May 28, 7:53 PM EST | Severe Thunderstorm Warning | IND | Morgan | 37 min |
| May 28, 8:05 PM EST | Severe Thunderstorm Warning | IND | Johnson | 40 min |
| May 28, 8:08 PM EST | Severe Thunderstorm Warning | IND | Monroe | 52 min |
| May 28, 8:32 PM EST | Severe Thunderstorm Warning | IND | Bartholomew | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.